NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 16, 4:01 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Dec 16, 4:01 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
401 PM EST Mon Dec 16 2019
.SYNOPSIS...
A warm front will continue to lift northward tonight into
Tuesday as a couple of waves of low pressure move along the
boundary. These low pressure systems will merge as they lift to
our northeast Tuesday night. An arctic cold front will move
across the area later. Low pressure associate with this cold
front will strengthen as it moves across New England Wednesday
night. Meanwhile high pressure will builds to our west Thursday,
before building across the east coast Friday into the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Weak high pressure remains along the Northeast coast.
Meanwhile, low pressure continues to develop over the Tennessee
Valley and will lift to the northeast tonight. A warm front out
ahead of the low will push to the north through the evening, and
should be just along the southern Poconos by daybreak.
The high over the area has kept the bulk of the precip south of
the region, and most of the precip that has fallen has been
light, and light precip continues through this evening. Precip
is generally rain across southern New Jersey and Delmarva,
although some sleet is mixing in near the I-95 corridor. For the
northern zones, snow, and for a portion of central New Jersey
down to southeast Pennsylvania, generally a mixed bag of sleet,
snow, and rain.
As the warm front lifts to the north, several strong mid-level
shortwaves will approach from the west. Precip will begin to
intensify across southeast Pennsylvania and most of New Jersey
after midnight tonight. The mixed bag of wintry precip will
become freezing rain, and then eventually all rain mainly along
and south of I-195 by midnight or so, although it may take until
daybreak or so for rain and freezing rain to change to plain
rain in the Delaware Valley west of Philadelphia.
For the southern Poconos, snow develops this evening, and a
prolonged period of snow will continue for much of tonight. As
the warmer air aloft noses into the region, snow will mix with
sleet for a brief period, and then changes to freezing rain in
the pre-dawn hours. Between 2-4 inches of snow will accumulate
before the changeover.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Warm front will be either along or just north of the southern
Poconos on Tuesday, and then low pressure passes over Delmarva
and New Jersey during the day and then out to sea Tuesday
evening. Seems as if the axis of heaviest precip has lifted a
bit farther north. This results in up to 1/2 inch liquid QPF for
most of Delmarva and extreme southeast New Jersey, and
otherwise 1-1.5 inches of liquid QPF for the rest of the region.
Most of the area will be in the warm sector, resulting in
widespread rain, which could be moderate to locally heavy at
times.
The exception will be the southern Poconos, where freezing
temperatures will be locked in at the surface, and temperatures
aloft will rise to as much as +5C. This keeps a prolonged period
of freezing rain across Carbon, Monroe, Warren, and Sussex
counties. Expecting as much as 1/4 inch of ice in those areas.
Since there could be as much as 4 inches of snow combined with
1/4 inch ice, will go ahead and upgrade to a Winter Storm
Warning for those counties. Although the snow totals and the ice
totals individually fall below Warning criteria, believe that
the combination of the two will result in Warning level impacts.
Otherwise, Winter Weather Advisories remain in effect, as
freezing rain eventually changes to plain rain through the
morning.
Low pressure pulls out to sea Tuesday evening, and then a
strong cold front moves through the region Tuesday night. Some
light wintry precip is possible as the precip winds down, but
additional impacts after 8pm Tuesday will be minimal.
Turning much colder with lows in the 20s Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The main focus on the long term forecast will be Wednesday into
Wednesday night, then quiet weather is expected for the
remainder of the week into the weekend.
On Wednesday, a arctic cold front will move across the Mid
Atlantic and northeast states as a low pressure moves out of
southern Canada and and across New England, strengthening as it
does so. As this cold front move across the area, there are
indications that snow squall could develop to our northwest and
continue across our area. The main areas for the snow squall
threat will be portions of northeast Pennsylvania and northern
New Jersey. This is where the combination of steepest low-mid
level lapse rates, greatest low-mid level moisture, coincide
just on the southern edge of the trough aloft and channelized
vorticity within the trough base. Farther south into central New
jersey and portions of southeastern Pennsylvania, some show
showers or flurries will be possible, but they are not expected
to be as heavy as farther north. There is the potential for a
brief period of heavy snowfall with low visibilities and strong
gusty winds.
The other concern that comes on Wednesday afternoon into
Wednesday night is developing strong, gusty winds and cold
temperatures. Once the arctic cold front moves across the area,
the low associated with it will strengthen as it moves across
New England Wednesday night. Meanwhile, high pressure will build
to our west across the Ohio Valley into Wednesday night. This
will lead to a very tight pressure gradient across the area, and
with strong cold air advection, very good mixing will occur
later Wednesday into Wednesday night. This mixing will allow for
strong winds aloft to mix down to the surface. Wind gusts of at
least 30-40 mph are expected, although even higher winds could
be possible across higher elevations. This could be even more
concerning for those areas where icing occurs tonight through
Tuesday and does not melt before Wednesday. Also, it will become
very cold Wednesday night, especially across the Poconos. Most
places will have wind chills in the single digits, except
portions of northeast Pennsylvania and northern New Jersey where
sub-zero wind chills could occur, especially the Poconos where
wind chills could reach -10 to -15 degrees.
Dry conditions are then expected for the remainder of the long
term period. High pressure continues to build toward the are
Thursday, although it will not make its way into the area until
Thursday night. So there could still be some gusty winds into
the day Thursday.
The high pressure builds across New England by Friday, then
builds offshore by Saturday, then possibly reestablishing itself
by Sunday into Monday. Dry conditions are expected through the
period, although cloudy conditions could be in place at times
through the weekend.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
This afternoon...Lowering ceilings, along with intermittent
rain showers in the south and intermittent snow showers in the
north, are expected to produce IFR conditions at most TAF sites
through the remainder of the afternoon hours. Winds will favor
the E-NE in the 5 to 10 KT range.
Tonight...IFR conditions are expected with the rain-snow line
moving north into/through southeast PA and central NJ. E-NE
winds in the 5 to 10 KT range will continue through the
overnight hours. LLWS is a concern toward morning, especially
at PHL, ILG, MIV, and ACY, as these E-NE 5-10 KT winds veer
sharply to south/southwest aloft.
Tuesday...Precipitation is expected to change to all rain at
all TAF sites as warmer air moves north, with IFR conditions
continuing through the morning hours with E-NE winds in the 5 to
10 KT range. Then a wind shift to the NW is expected during the
early afternoon hours, and these winds could gust up to 20 KT
by late in the day. LLWS remains a concern at PHL, ILG, MIV,and
ACY until this wind shift occurs.
Outlook...
Tuesday night...Improving conditions through the night. NW
winds 5-10 knots with some higher gusts of 15-20 knots possible.
--High confidence.
Wednesday...VFR through most of the day. However, there is a
chance of snow, even snow squalls, for portions of northeast
Pennsylvania and northern New Jersey. The heaviest snow and
lowest visibilities will likely remain north of the TAF sites,
except possibly ABE and TTN. West winds become gusty through the
day with gusts reaching 25-35 knots, with locally higher gusts
possible. --Moderate confidence.
Wednesday night...Mainly VFR. West-northwest wind continue to
gust 25-35 knots, diminishing some overnight. -- Moderate
confidence.
Thursday-Thursday night...VFR conditions expected. Gusty
northwest winds 15-25 knots, diminishing through the day and
into the evening. --High confidence.
Friday...Saturday...VFR conditions expected. Winds will be
mostly below 10 knots. --High confidence.
&&
.MARINE...
Sub-SCA conditions tonight, but increasing onshore flow will allow
seas on the ocean to build to 5-7 feet on Tuesday. Winds then ramp
up Tuesday afternoon and Tuesday night both ahead of and behind a
cold front. Winds shift from S-SW to NW fairly abruptly Tuesday
evening. Will issue a SCA for ocean waters for Tuesday and Tuesday
night, and for Delaware Bay from late Tuesday through Tuesday
night.
Outlook...
Wednesday-Wednesday night...The Small Craft Advisory remains in
effect for Wednesday. Gale force conditions may also develop
late Wednesday into Wednesday night.
Thursday-Thursday night...Small Craft Advisory conditions could
continue into Thursday and Thursday evening, before diminishing
below advisory levels overnight.
Friday-Saturday...Sub SCA conditions expected.
&&
.HYDROLOGY...
Rainfall amounts will range from 1.00-1.50 inches across
portions of eastern Pennsylvania and central New Jersey. Less
rain is expected across southern New Jersey and the Delmarva.
Less rain is also expected across northern New Jersey, the
Lehigh Valley, and the southern Poconos due to the rain mixing
with snow and sleet.
These rainfall amounts will not cause more than some ponding on
roadways and nuisance type flooding. However, across portions
of the Rancocas, Raritan and Passaic basins, where rainfall
amounts are highest, the Rancocas Creek, Millstone River and
Passaic River could all approach flood stage at a few locations.
The majority of the rainfall will occur tonight and the first
half of Tuesday. As a result, faster responding creeks will also
respond and roadway flooding will also occur tonight into
Tuesday morning. For the larger creeks/rivers, like the
Rancocas, Passaic and Millstone, water levels will not crest
until Tuesday night into Wednesday.
Please head to our Advanced Hydrologic Prediction Service
website for specific forecasts.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 PM EST Tuesday for PAZ061-062.
Winter Weather Advisory until 10 AM EST Tuesday for PAZ060-
101>106.
Winter Storm Warning until 6 PM EST Tuesday for PAZ054-055.
NJ...Winter Weather Advisory until 1 PM EST Tuesday for NJZ008.
Winter Weather Advisory until 10 AM EST Tuesday for NJZ009-010-
012-015.
Winter Storm Warning until 6 PM EST Tuesday for NJZ001-007.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 11 AM Tuesday to 6 PM EST Wednesday
for ANZ450>453.
Small Craft Advisory from 9 AM Tuesday to 6 PM EST Wednesday
for ANZ454-455.
Small Craft Advisory from 4 PM Tuesday to 6 PM EST Wednesday
for ANZ430-431.
&&
Synopsis...Robertson
Near Term...MPS
Short Term...MPS
Long Term...Robertson
Aviation...Miketta/Robertson
Marine...MPS/Robertson
Hydrology...Hazardous weather outlook, Dec 16, 3:59 PM EST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
359 PM EST Mon Dec 16 2019
NJZ001-007-PAZ054-055-172100-
Sussex-Warren-Carbon-Monroe-
359 PM EST Mon Dec 16 2019
...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST TUESDAY...
This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
There is a chance for dangerous snow squalls to develop and move
across the area, especially along and north of the I-80 corridor,
Wednesday afternoon into Wednesday evening. Gusty winds of 35 to 45
mph could also occur Wednesday afternoon and Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ008-PAZ061-062-172100-
Morris-Lehigh-Northampton-
359 PM EST Mon Dec 16 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...
This Hazardous Weather Outlook is for northern New Jersey and east
central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
There is a chance for snow showers or squalls to develop and move
across the area between the I-78 and I-80 corridor Wednesday
afternoon into Wednesday evening. Gusty winds of 35 to 45 mph could
also occur Wednesday afternoon and Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ009-010-012-015-PAZ060-101>106-172100-
Hunterdon-Somerset-Middlesex-Mercer-Berks-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
359 PM EST Mon Dec 16 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania and
southeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Ponding on roadways and poor drainage, nuisance flooding will be
possible in areas of heavier rainfall tonight into Tuesday morning.
In addition, area rivers, creeks, and streams will see rises, in
particular the Millstone and Raritan Basins which could approach
flood stage for some locations.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001-NJZ013-014-016>020-022-025-027-PAZ070-071-172100-
New Castle-Western Monmouth-Eastern Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Atlantic-Coastal Atlantic-
Southeastern Burlington-Delaware-Philadelphia-
359 PM EST Mon Dec 16 2019
This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Ponding on roadways and poor drainage, nuisance flooding will be
possible in areas of heavier rainfall tonight into Tuesday morning.
In addition, area rivers, creeks, and streams will see rises, in
particular the Rancocas Basin which could approach flood stage for
some locations.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-DEZ002>004-MDZ008-012-015-019-020-NJZ021-023-024-
026-172100-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Cumberland-Cape May-Atlantic Coastal Cape May-Coastal Ocean-
359 PM EST Mon Dec 16 2019
This Hazardous Weather Outlook is for Atlantic coastal waters,
central Delaware, southern Delaware, Delaware Bay Waters, northeast
Maryland and southern New Jersey.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.